Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 13, 2003, 5:12 AM CDT for Ellis County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 5:12 AM CDT (10:12 UTC)
- Expired
- May 13, 2003, 6:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2755 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 131012 SVRDDC KSC051-131100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 512 AM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 600 AM CDT * AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF ANTONINO...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED YOCEMENTO AT 520 AM CDT MUNJOR AT 525 AM CDT HAYS AT 530 AM CDT CATHERINE AT 545 AM CDT EMMERAM AT 555 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, STAY AWAY FROM WINDOWS. LAT...LON 3886 9958 3873 9946 3884 9905 3912 9925 $$ HUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:07 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 13, 3:07 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 AM CDT TUE MAY 13 2003 DAYS 1-2... CURRENT FORECAST NOT WORKING OUT AS PLANNED, AS IF IT EVER DOES. ELEVATED CONVECTION HAS FAILED TO DEVELOP SO FAR, BUT THERE IS STILL HOPE BY DAYBREAK ON THE NOSE OF A 50+ KNOT LLVL JET. ANYTHING THAT COULD DEVELOP SHOULD SCOOT ON OFF TO THE NORTHEAST OR EAST FOR THE MORNING HOURS. REDEVELOPMENT EXPECTED THIS AFTERNOON AND EARLY EVENING WILL BE MUCH FARTHER EAST THAN ORIGINALLY THOUGHT. APPEARS ELEVATED MIXED LAYER WILL SPREAD RAPIDLY EAST AS NORTHERN BRANCH S/WV MOVES RAPIDLY INTO THE PLAINS. QUESTION IS HOW FAR WILL THE DRY LINE MIX BEFORE STORMS CAN FIRE. WILL PRETTY MUCH GO WITH SPCS OUTLOOK BUT POPS WONT BE OVERLY OPTIMISTIC. BOUNDARY ASSOCIATED WITH NORTHERN STREAM SYSTEM WILL SLIDE INTO THE CWA THIS EVENING AND OVERNIGHT. BOUNDARY SHOULD PUSH FAR ENOUGH SOUTH ON WEDNESDAY THAT TSRA SHOULD BE OUT OF THE CWA, BUT NOT BY FAR. FOR TEMPS TODAY, WITH ELEVATED MIXED LAYER SPREADING ACROSS THE AREA, DRY AIR AND AMPLE SUN ACROSS THE WEST, ALONG WITH DOWNSLOPE, SHOULD ALLOW FOR VERY WARM TEMPS. STRONGEST SURFACE WINDS WILL SHIFT EAST DURING THE MORNING. DAYS 3-7... ONLY A FEW CHANGES TONIGHT TO THE EXTENDED. MODELS ARE ALL IN FAIRLY GOOD AGREEMENT WITH BRINGING IN THE NEXT SHORTWAVE TROUGH FROM THE FOUR CORNERS TO THE WESTERN PLAINS ON THURSDAY, ALTHOUGH THERE ARE SOME DIFFERENCES IN TIMING. WITH SFC HIGH PRESSURE OVER THE NORTHERN PLAINS AND LOW PRESSURE DEVELOPING OVER TX/NM, SET UP LOOKS GOOD FOR UPSLOPE FLOW THROUGHOUT THE DAY ON THURSDAY. ADD TO THAT GOOD UVV FROM THE INCOMING SHORTWAVE ALONG THE KS/CO BORDER BY 00Z, BELIEVE THAT SHOWERS AND THUNDERSTORMS ON THE HIGHER TERRAIN OF EASTERN CO ARE POSSIBLE, MOVING EASTWARD LATER IN THE DAY. MOISTURE MAY BE IN QUESTION, BUT THINK THERE WILL BE ENOUGH TO WARRANT ADDING POPS FOR THURSDAY AFTERNOON, STARTING IN THE WEST. ALSO DECREASED HIGH TEMPS A BIT FOR THURSDAY DUE TO THE CHANCE OF CLOUDS AND PRECIP. OTHERWISE, THE REST OF THE EXTENDED FORECAST LOOKS IN LINE AND WILL LEAVE ALONE. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 85 55 80 52 / 30 00 00 00 GCK 86 53 77 51 / 00 00 00 00 EHA 88 53 79 52 / 00 00 00 00 LBL 86 54 80 53 / 00 00 00 00 HYS 80 55 77 50 / 30 30 00 00 P28 81 61 83 55 / 30 30 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 076/26
Hazardous weather outlook, May 13, 1:34 AM CDT, 3 hours 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 134 AM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE EAST OF A LINE FROM WAKEENEY THOUGH COLDWATER. THESE STORMS WILL HAVE A CHANCE OF BECOMING SEVERE AFTER 3 PM. THE ATMOSPHERE WILL BE CAPABLE OF GENERATING STORMS THAT COULD DUMP LARGE HAIL AND PRODUCE HIGH WINDS. ISOLATED TORNADOES WILL BE POSSIBLE BEFORE 700 PM WITH ONLY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR STORMS WILL BE LATE THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM FROM WAKEENY TO COLDWATER AND POINTS EAST THROUGH THE EARLY EVENING. 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:42 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 33 min |
| May 13, 6:38 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.